Try it
Ophthalmology · Glaucoma: brimonidine allergy
Sample itemAfter several months of brimonidine drops, a patient has red itchy eyes with follicles on the lower tarsal conjunctiva. What is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. A delayed allergic reaction to the drug
Follicular conjunctivitis with itching after months of an alpha-2 agonist is a delayed hypersensitivity reaction and is the commonest reason for stopping the drug. The treatment is to stop it and switch class. Rebound redness is short-lived and without follicles.
Option by option
A. Chlamydial inclusion conjunctivitis
Inclusion conjunctivitis occurs in sexually active adults with persistent mucopurulent discharge, not after starting a drop.
B. Adenoviral infection transmitted at tonometry
Adenoviral infection would present acutely with a preauricular node and a watery discharge.
C. A delayed allergic reaction to the drug (correct)
Correct. Delayed allergic follicular conjunctivitis is a recognised adverse effect of brimonidine.
D. Rebound hyperaemia as vasoconstriction wears off
Rebound hyperaemia is a transient redness and does not produce follicles and itching over months.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Ophthalmology questions
- GlaucomaWhich topical glaucoma medicine lowers intraocular pressure mainly by increasing uveoscl…
- Ocular oncologyA 2-year-old child has a white pupillary reflex (leukocoria). The gene commonly involved…
- UveaA patient has a painful red eye with photophobia, ciliary congestion, a small irregular…
- GlaucomaWhich drug is given systemically to reduce intraocular pressure in acute angle-closure g…